Restless Legs Syndrome
9,655 members5,960 posts

In pain gabapentin vs Ropinirole

I started gabapentin 5 day ago 100mg my doctor changed it because I been vomiting with the 4mg of ropinirole, that I been taking for years and worked great until now. I been crying myself to sleep with this pain gabapentin does nothing for me I had started to take 2mg of ropinirole to ease the pain, i been trying to communicate with my doctor, he said don't take the ropinirole and give gabapentin a chance, sure his not hurting and lacking sleep, I called my neurologist he can't change it, because my doctor have to do it and it seems like he just wants me to suffer. Would it be bad if I continue this two medications my way? I tried every home ready on the book and ibuprofen 800mg.

15 Replies
oldestnewest

Hi,

It would of worked better if you weaned off ropinirole first as it is a complicated medicine.

Gaba won't work straight away BTW. I got told that it takes about 3 weeks. You can take up to 900mg. I was given 300mg to start with.

I don't think ibuprofen will do anything at all. There are people here used Opioids so they will give you more info.

Hope all gets sorted for you very soon.

Take care.

B.

2 likes
Reply

Gabapentin doesn't really help RLS symptoms while you are still on ropinirole. 4mg of ropinirole is too high a dose. 2mg is now considered the highest. If you are suffering bad sickness on ropinirole, now may be the time to get off it as you mention you are not getting any sleep.

Read all you can on this site about Augmentation and, with the help of your doctor and a strong opioid painkiller, reduce the ropinirole very, very slowly over a few months. The opioid painkillers that are used to help when reducing ropinirole and going through withdrawal are tramadol or codeine. Most doctors do not realise how awful withdrawal can be so insist on additional meds. gabapentin will do nothing until you're off ropinirole.

Once off ropinirole, you can then use gabapentin or pregabalin.

I wish you all the best,

Jools

5 likes
Reply

I came of Ropinerol and started Pregabalin 150mg which is a similar medication to Gabapentin although the dosages are quite different , Gabapentin is given in much higher dosage. i came off Ropinerol before starting the Pregabalin,

As Joolsg said, 4mg of Ropinerol is really high, no wonder you are having problems. I was only on 1/2 mg and coming of that was hell. i went cold turkey as I just wanted to be off it. I would not recommend doing this on a dose any higher than 1/2 a mg. I think you should come off really slowly using something like Tramadol to help ease the discomfort . It took a good 3 weeks for the new meds to work and I still need the Tramadol too. I may need to increase the Pregabalin in the future but can double my current dose if i need to. I find I need to take them a good 3 hours before bedtime. Pregabalin is not currently licensed for RLS and so the dosing instructions are for the things it is licensed for . They usually tell you to take it 3 times a day .As I only have RLS in the evening/night I take the whole 150mg dose at 630 to 700pm not 3 x 50mg morning noon and night. I got that advice on this site not from my GP, it made a big difference.

I am not hopeful my new meds will help forever, I got 15 years out of Ropinerol and would have tried increasing the dose of that first if I hadn't come across this site and taken the advice given. I just hope that there will be something new available in the coming years, hopefully something specifically made for RLS. There is more interest in it now. and this site is more helpful than all the medical professionals I have come across.

My advice to you would be get off the Ropinerol with the help of opiates and then start your new meds still with the help of opiates. As I said I still need the Tramadol too 6 months down the line. I am not going to worry if I always need them.

Sending you good thoughts to help you through the transition and good luck with your new medication, give it a chance. A great many of us here have trod the path you are treading now. You are not alone and will come out the other side. nick the turk was in your shoes only a couple of months ago and was feeling it would never end, he is much better now and you will be too. Stay positive . x

2 likes
Reply

100mg of Gabapentin is pretty low. Once you're off the ropinirole, try adjusting your dose. I take 300mg before bedtime and it works well for me, but you can take more if you need it.

Reply

Dumb doctors.

You have to wean off and get off the ropinirole before you can start the gabapentin.

I was on Mirapex initially, only for a few weeks and my doc told me I could just stop taking it to go on the gabapentin BUT it was a horrifying experience. Once I was off it, the gabapentin has saved my life.

I also agree that 100 mg is way too low to even start with.

Reply

Marsha, I have been on Ropinerole for over 15 years and today is my 24 day of horrible augmentation/withdrawal...I am down to taking 1/2 of a 0.5 Ropinerole at night. I went to the doctor today and she gave me gabapentin 100mg and said to "take one tonight (gabapentin 100mg) and it would be fine to start taking it now with such a low dose of Ropinerole that I am down to"????

I took the gabapentin 100mg over two hours ago and I feel nothing from it. I was hoping to get some kind of relief from jerking so I can get some sleep.

Maybe gabapentin is not going to help me at all?? Maybe I am taking gabapentin too soon after Ropinerole augmentation/withdrawal??

CAN ANYONE TELL ME ANYTHING ABOUT THIS GABAPENTIN DRUG??

I am so disgusted and discouraged I don't know what to do next!! I had high hopes after I saw the doctor today and I took all my lists of times and pills that I have taken for the last 24 days so she could see exactly what I was doing??? I don't know what to do now...she refused to give me Tramadol. I DO NOT WANT DRUGS!!! I WANT TO STOP THIS HORRIBLE NIGHTMARE OF JERKING AND NO SLEEP!! I cannot take it anymore!!! If anyone has any answers PLEASE REPLY TO ME!!!

THANK YOU ALL FOR HELPING ME GET THIS FAR!!

Sunshine

1 like
Reply

Gabapentin doesn’t work the minute you take it. It has to build up in your system. I personally believe 100 mg is not enough anyway though. My specialist told me to take at 8:30 pm if I go to bed about 11:00 so it has enough time. And very important—do not get in the bed until you are very, very sleepy; NOT just very tired. I have been taking a small dose in the morning also, for unrelated nerve pain, and do very well with it.

1 like
Reply

Thank you so much for your reply ... Did you jerk bad before too or did you just have pain? I jerk bad and I am going through hell getting off the Ropinerole but I am down to 1/2 of 0.5mg only at bedtime and tonight I am going to cold turkey off Ropinerole completely and take gabapentin instead??

Thank you again!! This is a horrible thing to deal with and I have dealt with RLS as long as I can remember over 68 years!!

Sunshine

1 like
Reply

I never had pain; only the creeping crawlies and awful jerking. I used to pace the floors til about 4 am every night. Now i only get a few twitches between 7-8 pm and they are gone by the time i go to sleep.

Have you had your ferritin checked? Those of us with RLS need levels higher than other people - the level needs to be above 100. Don’t let them tell you it’s “normal.” Find out the number.

Reply

I have had my ferritin level checked and I take Iron Slow FE (recommended by my doctor). I am actually scheduled to have blood work done the first week of March.

I am a real mess!!! It's been 27 days today and I think I am feeling worse intead of better!! My insides even jerk!!! I don't know what to take or what to do next!!

Reply

Hi sunshine458!

I was on higher and higher and higher doses of Requip Er (Ropinerole er) for years

About a month or 2 ago it began making me very ill (4mg Er).

Gabapenton (sp) is a meditation used 1st for seizure disorders

Ropinerole is 1st used for Parkinson’s patience

Gabapenton is also used for chronic pain

The “theory “ behind this is in the nerve receptors in your brain- slowing down the firing if you will.

I have spent so long researching this monster!

I think I have the solution!

Reply

Thank God you know something!! My doctor is worthless!!!

1 like
Reply

I believe it! I’m sorry to say!

First thing first- when was your last FULL BLOOD PANEL?

Second are you ágil enough to do some stretching?

3 ) are you able to tolerate aspirin?

(No - I’m not saying aspirin is the cure!! No worries!!!!)

Reply

My last full blood panal was in November 2017 I am pretty sure I will make sure.

I can tolerate aspirin yes.

I am agil and very capable of doing some stretching.

THANK YOU IN ADVANCE SO MUCH!!!

Reply

I have been taking gabapentin 700 I cant say it's completely gone because every now and then it creeps up but I found that copper socks helps very much. When I stopped taking ropinarol it was horrible. I also used... Resful legs in the morning and leg cramps on at nigth by hylands is homeopathic its not the cure but it does help. I will get bloodwork done its a great idea thanks.

Reply

You may also like...